twitter Tweet

Opioids, counterfeit pills may contain deadly fentanyl

The Oregon Poison Center issues public health warning about counterfeit, contaminated opioids in Oregon
Two blue pills, one fentanyl and the other a legitimate prescription drug - cannot tell the difference.
These images of actual legitimate and counterfeit pills are examples and do not represent the many variations of counterfeit pills. (Courtesy of the DEA)

Local health experts are warning the public that pills meant to mimic oxycodone tablets may contain illicitly manufactured fentanyl or other harmful contaminants. These counterfeit pills may be difficult to distinguish from legitimate prescription drugs and are especially dangerous because of their unknown contents.

Fentanyl, a synthetic opioid that is 50 to 100 times stronger than morphine, is used by doctors to treat severe pain. Fentanyl is pressed into pills that are stamped with “M30,” “E7” or other markers to mimic real oxycodone tablets. Unlike prescription pills, the amount of fentanyl may vary from pill to pill — and the amount in a single pill can be deadly for some people. In addition to fentanyl, these pills may contain a variety of other medicines, including fentanyl analogs, sedatives and anesthetics that may cause overdose. The presence of fentanyl in fake pills is impossible to detect unless it is tested.   

The Oregon Poison Center at Oregon Health & Science University is available to provide medical advice and information to the public, and to provide medical consultation for health care workers with patients who may have been exposed to these pills.

Prevent opioid overdoses

The key advice from Oregon Poison Center: Only consume pills and other drugs that have been obtained from a pharmacy and have been prescribed to you. These prescriptions should be taken exactly as prescribed by your doctor. It is not safe to consume someone else’s prescription drugs or anything purchased online or on the streets. Pills from these non-prescribed sources may be counterfeit and contain dangerous ingredients like fentanyl.

The center also recommends active communication — talk with your teens about the risks of substance use. Discuss the risks associated with consuming drugs purchased off the internet, from social media sites or from anyone who is not their health care provider. Look for changes in their behavior, including irregular eating or sleeping patterns, loss of interest in usual activities, or signs of depression or anxiety.

People who use illicit drugs, or whose loved ones use illicit drugs, should take precautions against overdoses, including carrying multiple doses of naloxone, the opioid reversal drug. Naloxone is available at pharmacies in Oregon without a prescription.

Signs that someone is experiencing an opioid overdose include: small, constricted “pinpoint” pupils; pale, bluish skin; vomiting or foaming at the mouth; slow, shallow breathing; or, they may appear sleepy or lose consciousness. Call 9-1-1 right away if someone is unconscious, not breathing or if naloxone has been given. Medical experts at the Oregon Poison Center can help if you or a loved one is experiencing unwanted symptoms after taking pills or using illicit substances.

If you or a loved one is experiencing a poison emergency, call the Oregon Poison Center at 1-800-222-1222. A trained health care provider is available 24 hours a day, seven days a week. The call is free and confidential. Poison prevention education and other poison safety resources are available at https://www.ohsu.edu/oregon-poison-center.

Accredited by the American Association of Poison Control Centers, the Oregon Poison Center at Oregon Health & Science University is a designated regional poison control center for Oregon, Alaska and Guam.

Previous Story OHSU receives funding to launch behavioral health services coordination effort Next Story OHSU joins nationwide study to improve treatment for children experiencing seizures